New member with question about lamictal induced lupus

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2007
Total Posts : 2
   Posted 12/23/2007 7:35 PM (GMT -6)   
Hi everybody!  I was diagnosed with Bipolar Type II last Feb. after developing severe depression and anger that began while I was pregnant with my son. Before that I was on multiple meds for depression and anxiety and drank very heavily.(I have not touched alcohol since the day I found out I was pregnant.)
My question is does anyone know anything about lamictal induced lupus? After starting lamictal and reaching 200mg a day, I developed a red scaly rash on both hands. My psych dr told me it was not caused by lamictal . I saw a dermatologist and he diagnosed me with eczema, I was treated and the rash went away. I am currently 21 weeks pregnant, with no problems due to my meds except about 8 weeks ago it all started with a rash on my forehead and upper back-I thought it was acne due to my pregnancy. Now I have multiple rashes on both elbows, on my nose and cheeks, on one knee, and I have red painful blisters on the joints of my left hand. In the last 4 days I have developed Raynaulds syndrome. I saw a dermatologist who wants to try steroid creams on my various rashes and than test for lupus at the end of Jan if Im not any better. Both he and my pysch dr dont think this is caused by the lamictal. I have searched online and found some cases and am hoping someone can share some experiences with me and give me some hope that this is in fact not true lupus. Lamictal has been a godsend for me and my family-I finally feel normal for the first time in my life but I would gladly stop the meds if this would all just go away.
I am so sorry this is so long!  I am just really scared. Thank you everyone who takes the time to read it!

Blessing Waters
Regular Member

Date Joined Oct 2007
Total Posts : 24
   Posted 12/24/2007 2:09 AM (GMT -6)   

Hello smr127,

Oh dear, I don't blame you for panicing. I also developed a rash shortly after going on lamictal, same dosage. It was limited to one thigh, halfway up from the back of my knee, coming around to the front and angling down to my kneecap. It was slightly itchy, red, raised patches that were slightly scaly. I thought I had psoriasis, as it runs in the family, but after a biopsy by a dermatologist, it was somewhat uncertainly named lichen planus, origin unknown. Let's hope that's what you have because steroid cream cleared it up completely, never to return in over three years taking lamictal. It did take several months to disappear completely, but it was harmless. It might have been a coincidence that it started soon after starting lamictal and that could be true for you, too, as your doctors say.

Since you've already been researching, I'll mention another skin rash associated with lamictal, but actually, many drugs can cause this, even over-the-counter preparations. I'm positive this is not what you have because it comes on very suddenly and is a life-threatening crisis with a few hours. It is called Stevens-Johnston, or something very close to that. However, no one should just take my word on it, best to talk to your doctor. I, too, did the research when my rash appeared. If you come across this while surfing, it can really scare a person. I spoke to more than one doctor about it and was assured that if I had it, I'd know it right away by the rapid and severe development. Still, forewarned is forarmed and we all need to be acutely aware of potential risks with any drug we start taking. I hope the dermatologist is able to diagnose you soon so that you can rest easier and receive the appropriate treatment. I did not have to go off lamictal and I really hope this will be true for you , as well. Please keep in touch and let us know how things are going. Dealing with side effects is certainly difficult, just adds to our challenges.  Good luck with this and especially with your pregnancy. Blessing Waters

Veteran Member

Date Joined May 2007
Total Posts : 3715
   Posted 12/24/2007 12:44 PM (GMT -6)   
Hi Smr127,

Welcome to the board. I know so very little about lupus (like most people, sadly) so I had no idea it could be brought on by medications. You find yourself in a place that lots of us do, and it's frustrating to no end: a drug works in many ways, but has side effects that are untenable. I'm so sorry. Let the docs test you before you make any decisions, naturally, but once the baby's born maybe you could try some other stabilizers that might not cause so many rashes. Good luck!
Co-Moderator, Bipolar Forum

Bipolar II
It is a melancholy of mine own, compounded of many simples, extracted from many objects, and indeed the sundry contemplation of my travels, in which my often rumination wraps me in a most humorous sadness. -- William Shakespeare

olivia of course
Veteran Member

Date Joined Jul 2006
Total Posts : 1523
   Posted 12/25/2007 6:31 PM (GMT -6)   

Welcome to HW. I too am not too familiar with Lupus, but I don't think that Lamictal causes it. I would definetly get tested by your doc for symptoms, and make decisions afterwards. You do not want to jump to conclusions before that. Please let us know what happens.
Co-Moderator, Bipolar

New Member

Date Joined Dec 2007
Total Posts : 2
   Posted 12/26/2007 8:31 PM (GMT -6)   

Thank you everyone for your responses. I saw my OBGYN today and she said it was okay to wait another month for testing, she wasnt concerned at all about any complications if I have lupus so I feel a lot better!

Thanks again!!


New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 11:17 PM (GMT -6)
There are a total of 2,712,121 posts in 299,062 threads.
View Active Threads

Who's Online
This forum has 153639 registered members. Please welcome our newest member, ediwowwow536.
265 Guest(s), 9 Registered Member(s) are currently online.  Details
Chask, Michael_T, Scaredy Cat, Girlie, ediwowwow536, alphhapointzerotwo, CK, F8, julymorning

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer